Did you know, the term “baby” aspirin is outdated? Aspirin is no longer called “baby” aspirin. It should be called “low dose” aspirin because the term “baby” aspirin is misleading and potentially dangerous.
Aspirin, also called acetylsalicylic acid, is a type of medication called a non-steroidal anti-inflammatory drug (NSAID) and is considered an anti-platelet medication (prevents blood clots from forming in the body). It is used to help relieve pain, reduce inflammation, and lower fever. Aspirin also has anti-platelet effects, so it is used to prevent heart attacks and strokes as recommended by a doctor for certain people with specific health conditions. Aspirin is available over the counter in various tablet strengths and formulations. Generally, you will find 81 mg (low dose) and 325 mg (regular strength) aspirin over the counter in the United States.
The term “baby” aspirin has been used in the past to refer to a lower dose of aspirin (81mg) that was sometimes given to children. However, we know now that aspirin should not be used in children because it can cause serious side effects in children. Aspirin can increase the risk of a rare, but serious, condition called Reye’s syndrome in children. Reye’s syndrome can cause serious liver and brain damage and can be life-threatening. Reye’s syndrome typically develops about 3 to 5 days after the onset of a viral infection (ex. Influenza, chickenpox, common cold). Early signs and symptoms of Reye’s syndrome may include diarrhea and rapid breathing in children younger than 2 years and excessive vomiting and sleepiness in older children and teenagers. Due to the risk of Reye’s syndrome, aspirin is no longer recommended for use in children under the age of 16 unless specifically directed to by your child’s physician.
See our blog on Breastfeeding diet for Baby
Since it is no longer recommended to use aspirin in children, it is best not to call it “baby” aspirin, so consumers do not get confused and think it is safe for children or babies. The best way to refer to the 81 mg dose aspirin is by calling it “low dose” aspirin now.
If you ever have any concerns or questions about using aspirin, or if your child can take aspirin (or any other over the counter pain/fever reliever), you should consult with your pharmacist or health care provider. If you believe your child could be suffering from Reye’s syndrome, he or she has seizures or loses consciousness, it is important to act quickly and seek medical attention.
Disclaimer: This blog is written for informational and educational purposes only. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read or seen online.